Aa
A
A
Close
Avatar universal
Sever Itching after CABG
Hi

My father is a 67 year old man with a heart condition past 3 years. He had a severe cardiac arrest in Dec 2007 revived by CPR followed by which he got a CABG done in Jan 2008. Ever since the CABG, he has severe itching on his hands n legs n sometime on the body during night time. We have consulted a number of doctors who referred us to dermatolagists who presecribed some allergic medicines n moisturizers. Nothing seems to help. We do not know how to help him or which doctor to take him to. Has anybdy seen such a condition. Can anybody help with some advices.
Thanks
Sks.
Cancel
15 Answers
Page 1 of 1
976897 tn?1379171202
does he have any form of rash or tiny red spots?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
he does not have any rashes or red spots....
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
976897 tn?1379171202
have they tested for allergic reactions to his medication
Comment
Cancel
Comment
Avatar universal
Dear sks144
I under went a triple bypass late last December (2016 ) since then I have had a terrible itch all over my body, & I've been to three dermatologists, and all of them act like its nothing & it'll go away in time, ( I've had this terrible itch like my clothes are made out of asbestos ) if it starts to itch somewhere & you can't stand it no more & give into it and just scratch a little it intensifies the itch three times as much !, scratch a little more & the itch GETS WORSE !, I had a skin biopsy to see if it were some sort of disease. It came back negitive. I currently am using Clobetasol Propionate 0.05%, &Triamcinolone Acetonide Cream 0.1%. They will help relieve the itching for a while, but then it comes back. . . .  I just heard something today where I was told that the machine they use to recirculate Your blood through Your body during surgery could have something to do with it, like it could make You allergic to Your own blood.. . .    I'm still researching, but if You or anyone knows more about this please post Your findings

Michael W
Reno, Nv
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Nopes, they have not conducted any allergy test. Every time we go to a doctor he refers us to a Dermatologist. Unfortunately all tablets he is on now needs to be taken on a regular basis, very important for his survival.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
976897 tn?1379171202
yes the medication is important, but there are usually different brands of medications for such events. For example, statins can cause severe muscle pains and memory problems with some people, but we can't simply say they have to watch their muscles die because the medication is important. Doctors switch those patients to another brand and find one they can tolerate.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1346447 tn?1327866172
My wife who had stroke had same problem.Neither medicine on allergy or anyother medicine worked for her.Only plus point is she is getting cured from her physical and mental problems.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Okay, will check with the doctor the possibility of doing an allergy test. I hope something works....
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
sks144
did you ever find out what was causing your father's itching problem?  I agree with ed34---medication definitely can cause the itching problem.   The key is to be able to narrow it down and determine which medication your father is reacting adversely to.

I have been battling an itching problem too after cardiac bypass surgery in November 2010.   Not sure if it is Lasix causing it or possibly some other medication I have been put on such as Lisiniprol, an ace inhibitor.   That is yet to be determined.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
4574647 tn?1356693234
My dad 60 got a CABGX3 at Mumbai's Saifee hospital in August 2012. Although the surgery was a success - now, even 4 months later he is probably having all the side effects of it that one can think of. To begin with, soon after the surgery he had short breath and felt claustrophobic especially when he lied down flat on his back and he had to get up all of a sudden with short breath - that got resolved with some diuretics coz apparently there was water retention in the lungs. Then his toes were all swollen (pitting edema). For this he had to keep his legs on multiple pillows above the heart level - this keeps getting resolved and happens again. Then he had a severe bout of coughing and despite all medications what really cured that was a home remedy that my mom gave him - a concoction of different healing elements in hot water in gujarati we call it a a "Kado". And now he is suffering from severe itching esp on his legs from where the veins were taken and all over the body as well. Our local GP gave some pills that brings temporary relief but he applies coconut oil on body and that's more soothing. However, the itching just does not go. God knows when he will be completely alright - just like he was before the surgery. The surgeon who carried out the surgery says these things have nothing to do with the surgery but I doubt. Whenever I look up on the internet, there are many others who have gone through the similar problems after a "successful" CABG. I am at a loss of words and action now.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
5216018 tn?1365256222
My father (81) had triple bypass surgery with the addition of a valve replacement 2.5 years ago, in Winnipeg Canada.  He is otherwise in good health (he could use a bit more physical activity but eats healthfully; he is big-boned but not overweight.)

Since shortly after his surgery, he has suffered from a severe itch head-to-toe, at almost all times.  He requires sleep-medications in order to sleep through the itching.  He's been referred to dermatologists and allergists, tried acupuncture, various topical creams and even ancient Chinese remedies (like boiling certain bug casings/skeletons, then straining it & adding it to bath water to soak in.....does that indicate how desperate he is?!!)  Everyone seems to just scratch their heads & send him to someone else, but looking online proves that this is not an isolated post-heart surgery incident....how are there no answers?!

Please, if anyone has discovered a solution or even informative website(a) or other sources of information, please, please let me know!  Thank you!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
After bypass surgery, my stepfather suffered from an untreatable whole body itch.  After several years, a thoughtful doctor figured out that it was a reaction to one of the prescriptions--Coreg.

You can do some research on your own for your father.  Just get a *complete* list of every single medication he is taking, and do a google search for each one, using terms something like this:

"frequency of itch with Coreg"

If there are known itch-producers in your list, they will show up.  Then you can take your list to his doctor and ask to try non-itch-producing substitutes.  Sometimes they can be found,
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Itching can be related to liver disease. Be sure to discuss this possibility with you doctor.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
10091166 tn?1407738129
Only July 31, 2014 I had a double by-pass.  They have put me on multiple blood pressure meds and doubled my usual dose of lisinopril.  Once I got home I developed severe body itching.  I did call the PA on-call this weekend and he gave me a bunch of hooey!!!  I am using hydrocortinsone cream for now but of course that only provides temporary relief.  Will call the surgeon's office today.  Something has to give!!!!!  I'm on Lopressor, Norvasc and lisiniopril.  Oh yeah, lasix too.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
976897 tn?1379171202
Is the lasix a new medication since the bypass? it does list itching as side effects. I think all medications list itching as a possible allergic reaction but lasix doesn't list allergic reaction as related to the itching.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Look for a new medication as a culprit, or possibly an increase in the dosage of one of the older ones.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Top Heart Disease Answerers
159619 tn?1499916784
Blank
Salt Lake City, UT
11548417 tn?1506084164
Blank
Netherlands
Avatar universal
Blank
5536886 tn?1455830946
Blank
Avatar universal
Blank
Recent Activity
Heart Disease Community Resources